I’ve been on Arimadex for almost 3 years now, and only over the past year have I been getting hot flushes, but now they’re really really bad! I get at least 3 or 4 in one hour and it’s so frustrating, in any weather. If it’s cold I get frozen (having stripped down to bare necessities) once it’s over - and then it’s dreadful in the summer, I can hardly operate or work.
They all say to write down what triggers them - well, any and everything! Just thinking about them does, honest!
Help! Please, what has worked for you??
I was told by oncologist to expect very bad flushes when starting tamoxifen and zoladex. At the same time of starting them was reducing dairy product intake. I have very rarely had a hot flush ever-but when I do it ties in with having had dairy products. Cutting them out has positive effects in lots of other ways on your health too
Thanks, Daisydog! I’ll try that, have actually been having much more yogurt in the past months as part of a slimming program, so will start cutting it out and see what happens. Bless you.
Having swopped from tamox to arimidex and zoladex Sept 08 because of side effects, I was still as bad. Tried all sorts of remedies, taking care not to have anything to do with oestrogen as I was 100% + for that and progesterone, but after a desperate summer I admitted I was struggling and the onc said the only thing I could try was low dose prozac. It’s helped soooo much - not a complete solution but I don’t get as many hot sweats, am not as anxious and get much more sleep. Went on it last Oct and when I was back to see onc in Dec she said I looked so much better and back to my old self.
I didn’t really want to resort to prozac but it’s a small dose and there was no alternative apart from stopping the arimidex but that was too risky for me as I already have small bone mets.
PS I also have a chillow pillow that helps me cool down a bit and sleep under a down duvet so don’t get as hot and sweaty. Learnt the art of layering as well.
However, I’m already on a low dose of paroxetine which helps a lot, but the sweats are pretty bad. I’m cutting down on milk - no more yogurt - but had my first hot sweat after a bowl of cereal with milk this morning! So… no more of that. Just tea with a little milk, and will see what happens.
Any other suggestions besides turning the heating off in my flat? (It’s been off for an hour and no sweats during that time! Though I’m cold, will have to wear layers)
ive swapped from arimadex to letrozole as my bones where agony and the hot flushes were bad, they seem to have calmed a lot and i take 3000mg starflower oil a day for the sweats
I take clonidine for the hot flushes, and it has really helped.
Thanks all. Have ordered some starflower oil, don’t want to go on clonidine as it’s another drug, and I’m on other stuff for a chronic illness (unrelated). I suspect the ‘other stuff’ is worsening the flushes and am working with my GP to go off them even if I continue to have some pain.
To know and hear from others that are going through the same is a comfort. Bless you.
I was already taking Evening Primrose Oil and I am sure that is what is helping me. I only get ‘warm flushes’ - no sweats. I am on Femara but the symptoms started when I had to stop HRT suddenly when diagnosed, and haven’t got any worse. It is the low oestrogen level, presumably. It does seem strange that in this freezing weather, I am pushing off the duvet.
I do have milk and have not linked problems to it, rather the caffeine in the products I have milk with. It could also be the milk but I really don’t want to give it up, as I hate all the alternatives and am anxious about thinning bones as a side-effect of the Femara, even though I take calcium. I saw what happened to my Mum’s bones and really don’t want it to happen to me!
Good luck! Ann x
I take Starflower oil. I get about 3 to 4 hot flushes a day but no sweats as such. So not sure if the Starflower is helping. I have been on Arimidex for a year and the pattern has stayed the same. Do not feel this freezing weather and have a 9 tog duck down duvet for night. Often have to kick that off. The nights are the worst I find and have not slept well since starting Arimidex.
Can’t remember the last time I slept through the night - hae been on Arimidex nearly 3 years and the daytime flushes have definitely got less but I still wake up about 3 times a night kicking the covers off and sometimes needing to towel myself dry. Since the flushes are caused by oestrogen suppression I do not see how any medication can really help. We just have to soldier on and hope and pray it doesn’t return.
Olivia - I am on Letrozole (Femara) and, like you, wake many times during the night, sometimes being too warm and kicking off the duvet, and sometimes not. It is very wearing, isn’t it? Mine started when I stopped HRT upon diagnosis, so not directly because of the aromatase inhibitor, but as you say, due to a low oestrogen level. I am sure the EPO helps, though.
Button I am just trying to help, as you are concerned about osteoporosis. Americans have about the highest intake of milk in the world, but have the highest osteoporosis rate in the world. In African countries where milk is hardly drunk at all-except breastfeeding- and they have very large families, osteoporosis is almost unheard of.Even the US Academy of Paediatrics has said there is very little evidence to support the idea that dairy foods protect bone health. In countries where animal protein plays a very small part of the diet, bone fracture rate was hugely reduced from that seen in the US.
reducing dairy can help reduce flushes and help bones-add in nuts, brocolli, seeds, more water-your bowels will love you.
I was supposed to start Arimidex last Friday. My consultant only told me about (possible) joint pains, & exaggerated menopausal symtoms. But I never had any menopausal symtoms, never had a hot flush or night sweat in my life. In fact my GP did a blood test a couple of years ago to confirm that I was post-menopausal (long before this cancer thing. So I wonder, did all you ladies having the flushes etc. have these during the menopause too ?
I am really concerned about the other possible things on the leaflet that came with the tablets especially bleeding. I cannot cope with this idea after so long, & it doesn’t say for how long, or how often. Can anyone advise about this ? I am so scared about it all that I haven’t taken the tablets at all yet. Sometimes think the cure can’t be any worse than the illness.
Divvy1 -I definitely had flushes with the menopause, then got BC and had even worse ones on Tamoxifen. Then BC recurred nearly 3 years ago and am on Arimidex now. The only side effect I have had is hot flushes but after a few months these got noticeably less and now only occur at night. If you read the side effects of most drugs you will find a long list of possibles but most people never get even one of them.
My advice to you would be to start on Arimidex with an optimistic attitude and give it a few months. You might be pleasantly surprised.
Hi Olivia, I know you’re right, dont even know why I read the flaming leaflet, I wouldn’t normally, & then really frightened myself. I will start taking them, I’m on them for 5 years apparently so I shouldn’t think this few days will make a huge difference. Starting radiotherapy tomorrow, something to look forward to !
Good decision and GOOD LUCK with rads. Here’s a hug X
I have been taking Arimidex for 3 months now, with no side effects at all. I like you were worried about the side effects, after reading the leaflet, but I can honestly say, I have had no symptoms at all. My menopause was fine, I did not have hardly any hot flushes or no nights sweats at all. I thought I would write this as there are so many people with the side effects, not many people write when they feel fine. I am a 65 year old, had lumpectonmy last July.
i was on arimadex but had severe joint pain so bad that my hips gave way im now on letrozole which seems to be working fine. i think these hormone tabs are very much horses for courses and what suits one may not suit another i took arimadex for 3 weeks and simply couldnt go on i also had terrible flushes(which i never had during the menopause) my advice realy would be not to be put off arimadex because it may work for you but contact your oncologist of breast care nurse and discuss other options if it becomes a problem.
i Divvy1 - I have been wondering if one’s individual experiences during the menopause relates Hi HI Hi Divvy1
I suspect that one’s experience of the menopause may relate directly to how one reacts to Arimidex. I feel there must be a link here re the oestrogen factor but don’t know what the medical ‘line’ is on this.
In my case, I started on HRT in my 50s because of hot flushes and night sweats and although I had 1 or 2 breaks, I was on it for 10 years - because the 'orrible sweats returned as soon as I omitted it.
18months ago (when I was 65) I was picked up on a routine mammo with a Grade 3 BC. Presumably I MAY be one of the statistical % that have BC as a result of HRT - or maybe not. I tend not to go down that cul de sac too often. I just know that my health and my quality of life on HRT were excellent and I would probably do the same thing again!
After surgery, chemotherapy and rads I have now been on Arimidex for 13 months- and lo and behold the hot flushes and night sweats have returned - what a a surprise. I get very fed-up about it but they are not so frequent or so intense to mar my life- it is just depressing that my sleep is now very disturbed and I have to think carefully all the time about suitable clothes to wear- eg - no thick polo necks sweaters! (my hair is also very thin- another side effect of Arimidex for some of us)
I do hope you will be one of the luckier ones Divvy